When I first started my combo of binimetinib and lorlatinib, I was referred to a retinal specialist, as MEK inhibitors can cause retinal problems. My exam showed some very mild retinal changes.
I had a routine follow up appointment today and I now have blisters on both retinas; yet considered mild retinopathy but concerning enough that I am off binimetinib and advised to go to the emergency room if I experience any visual changes.
I asked the retinal specialist why MEK inhibitors have this potential side effect and she said they felt it was an auto immune response. Well, I’ve got split fingertips, pustular acne, mouth sores, slowed speech, cloudy thinking, and some pretty troublesome neuropathy in addition to my current eye issues. Not to mention high cholesterol, elevated creatinine and low iron. Why can’t killing cancer be easier?
This is a tough spot to be in. I know that binimetinib and lorlatinib have shown efficacy against my cancer. But it is highly possible that the combined toxicity shall ultimately prove intolerable.
This is a good time to remind my audience that this is the explicit purpose of phase one trials: evaluating toxicity and establishing maximum tolerable dose. The actual experience can be as brutal as it sounds.
I have scans tomorrow, review on Monday. And I am certain a discussion as to how to proceed shall ensue.